Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Wilmington, NC

May 23, 2001Bladen County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2001, 2:53 AM EDT for Bladen County, Pender County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2001, 2:53 AM EDT (06:53 UTC)
Expired
May 23, 2001, 3:30 AM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2001-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2001-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 230653
SVRILM
NCC017-141-230730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
253 AM EDT WED MAY 23 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA     
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 330 AM EDT

* AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KELLY...OR ABOUT 18 MILES NORTHWEST OF    
  LELAND...MOVING NORTHEAST AND EAST AT 30 TO 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ATKINSON AT 300 AM EDT
   WARDS CORNER AT 305 AM EDT
   BURGAW AT 315 AM EDT
   WATHA AT 320 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

29

LAT...LON 3448 7864 3439 7825 3459 7778 3477 7793

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:55 AM EDT, 58 minutes earlier.

Area forecast discussion, May 23, 1:55 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
155 AM EDT WED MAY 23 2001

BKN LINE OF SHRA AND TSRA WILL MOVE EWD W/ THE FRONT...WHICH SHOULD
BE TO THE COAST BY 12Z. GIVEN THIS SLOW PROGRESSION...WILL LIKELY
HAVE TO HOLD ONTO A LOW POP FOR COASTAL ZNS. AN ADDITIONAL CLUSTER
OF STORMS IS FOUND ACROSS OUR EXTREME SRN ZONES...AND RECENTLY
APPEARS TO BE SHIFTING MORE-SO TO THE E...AND THE EFFECTS WILL BE
LIMITED.

THE UPPER LOW OVER THE UPPER MID-WEST WILL DRIFT SWD TODAY...AND
REMAINED CUT-OFF NEAR/OVR IL THROUGH THE LATER PART OF THE CYCLE. H5
VORT MAXS ROTATING AROUND THE LOW WILL PASS NW OF HERE IN THE SHORT
TERM...W/ VERY MINIMAL CHANCE OF RAFL UNTIL THE EXTENDED. THE UPPER
LOW WILL SHIFT TOWARD KY BY SUN...W/ COOLER TEMPS ALOFT MOVING
CLOSER TO OUR REGION. AS A RESULT LAPSE RATES SHOULD STEEPEN...W/
BETTER CHANCES FOR SHOWERS THIS WEEKEND AND EARLY NEXT WEEK.

MAV/FWC GUIDANCE IS IN GREAT AGREEMENT THROUGH THE FP. SEE NO NEED
TO STRAY TOO FAR FROM THESE NUMBERS SINCE LOCAL SCHEMES ARE
SUPPORTIVE. W/ EACH NEW RUN IT SEEMS THAT TEMPS ARE TRENDING TOWARD
WARMER READINGS THAT WERE ADVERTISED EARLIER IN THE WEEK. IT APPEARS
THE COOLEST TEMPS WILL BE BOTTLED UP CLOSER TO THE LOW...W/ NEAR
CLIMO VALUES AT LEAST THROUGH FRI.

CWF: SMALL CRAFT CONDITIONS DID NOT SEEM TO MATERIALIZE YDAY PER
BUOY OBS ACROSS MOST OF THE WATERS...HOWEVER COASTAL OBS INCLUDING
SPRING MAID PIER AND SURF CITY BACKED UP THE ADVISORY NEAR SHORE.
FOR TODAY...THE PRES GRADIENT WILL RELAX AND THE STRONG LLVL WIND
MAX WILL BE FAR NE/E OF THE WATERS. BRIEF PERIOD OF NLY WINDS TODAY
SHOULD MAINLY BECOME LIGHT SW-W TONIGHT...THEN SLY THU W/ SFC LOW
PRES DRIFTING ACROSS IL. NO NEED TO MENTION ANY FLAGS IN THE OUTLOOK
PERIOD.

FCSTID = 29
ILM   80  60  83  64 /  30   0  10  10
LBT   81  55  83  63 /   5   0  10  10
FLO   83  56  85  63 /   5   0  10  10
MYR   79  60  79  65 /  30   0  10  10

.ILM...
NC...NONE.
SC...NONE.

PFAFF

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.